Utah, 2020Heavy Snow in Utah, February 3 to 4, 2020
February 3 to 4, 2020 · NWS SLC · 11 events in 11 counties and zones
A winter storm brought significant snow accumulations to Utah's valleys, with many valley locations reporting more snowfall than the surrounding mountains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm brought significant snow accumulations to Utah's valleys, with many valley locations reporting more snowfall than the surrounding mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 2, 9:08 PM MST, 2 hours 52 minutes earlier.
Area forecast discussion, Feb 2, 9:08 PM MST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
908 PM MST Sun Feb 2 2020
.SYNOPSIS...A strong and cold storm system will impact the region
through Monday night, with much colder temperatures lingering
into mid week. An active weather pattern will persist through late
week.
&&
.DISCUSSION...Evening satellite imagery and objective analysis
depict a vigorous shortwave trough digging into the Great Basin,
with strong dynamic lift along the associated low-mid level
baroclinic zone, as evidenced by cooling cloud tops in IR imagery
and upper level diffluence shown in water vapor imagery.
Widespread snowfall along the baroclinic zone has developed across
northwest Utah, and will spread into the Wasatch Front by
midnight. Snowfall, heavy at times, will be prevalent overnight
and into the morning hours along the I-15 corridor extending south
to Cedar City, resulting in widespread hazardous travel.
Precipitation will trend more showery and orographically forced
by early afternoon, resulting in snowfall becoming more localized.
The exception will be areas downwind from the GSL across Salt
Lake and eventually eastern Tooele Counties, where lake enhanced
snowfall may continue throughout the day and into the overnight
hours Monday, owing to a very cold airmass overspreading the
region.
The models have been quite consistent with the overall idea of a
high impact winter storm event across much of the forecast area,
and this still looks on track tonight. As such no updates are
currently planned.
&&
.AVIATION...The SLC will see a significant winter storm tonight into
Monday. Northwest winds will be gusty at times through the overnight
hours. VFR conditions will deteriorate to IFR/LIFR between 06Z and
08Z as snow develops over the terminal. Snow will continue, heavy at
times, through at least Monday morning. Snow accumulations on
untreated surfaces within the 06z-18z window Monday morning are
expected to be 4 - 7 inches, with periodic snowfall rates in excess
of 1"/hr at times.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory until 10 PM MST Monday for UTZ013-020-021.
Winter Storm Warning until 4 AM MST Tuesday for UTZ007>010-517-
518.
Winter Storm Warning from midnight tonight to 10 PM MST Monday
for UTZ006.
Winter Storm Warning until 10 PM MST Monday for UTZ001-002-004-
005.
Winter Storm Warning from midnight tonight to 4 AM MST Tuesday
for UTZ003.
Wind Advisory until 4 AM MST Monday for UTZ015-016.
Wind Advisory until 4 AM MST Wednesday for UTZ019.
Winter Weather Advisory from 2 AM to 10 PM MST Monday for UTZ011.
Winter Storm Warning from 2 AM Monday to 4 AM MST Tuesday for
UTZ014>016.
WY...Winter Storm Warning from midnight tonight to 10 PM MST Monday
for WYZ021.
&&
Seaman/Traphagan
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Feb 2, 3:50 PM MST, 8 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
350 PM MST Sun Feb 2 2020
UTZ001>016-019>021-517-518-WYZ021-031400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
350 PM MST Sun Feb 2 2020
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...This Afternoon and Tonight
A potent storm system will bring gusty winds and significant snow
accumulations over a large portion of the outlook area starting
overnight tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A potent storm system will bring significant snow accumulations
over a large portion of the outlook area starting tonight through
Monday night, causing significant travel impacts. Strong gusty
winds will develop today ahead of the cold front, then switch to
the northwest Monday afternoon and night. Much colder temperatures
will accompany this storm system, and linger through mid-week.
Another, warmer storm system will bring additional mountain
snowfall accumulations from late Wednesday through late Thursday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Heavy Snow, Cache Valley/Utah
- When
- February 3, 12:00 AM MST to 2:00 PM MST
- Where
- Cache Valley/Utah forecast zone
- Reported by
- Trained Spotter
Heavy snow was reported in the Cache Valley, including 9.5 inches in Logan, 7.5 inches in Providence, and 7.5 inches in Smithfield.
Heavy Snow, Northern Wasatch Front
- When
- February 3, 12:00 AM MST to 2:00 PM MST
- Where
- Northern Wasatch Front forecast zone
- Reported by
- Trained Spotter
Heavy snow was reported along the Northern Wasatch Front, including 15 inches in Centerville, 13.5 inches on the Bountiful Bench, 12 inches in Fruit Heights, 11.4 inches in North Salt Lake, and 10 inches in Woods Cross.
Heavy Snow, Salt Lake and Tooele Valleys
- When
- February 3, 12:00 AM MST to 8:00 PM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Reported by
- Trained Spotter
Heavy snow was reported in the Salt Lake and Tooele Valleys, including 20.3 inches in Cottonwood Heights, 19.7 inches in Sandy, 19 inches in Salt Lake City, 16 inches in Holiday, 14 inches in Sugar House, 9 inches at Salt Lake City International Airport, and 7.6 inches in Tooele.
Heavy Snow, Southern Wasatch Front
- When
- February 3, 12:00 AM MST to 8:00 PM MST
- Where
- Southern Wasatch Front forecast zone
- Reported by
- Trained Spotter
Heavy snow was reported in the Southern Wasatch Front, including 10.5 inches in Elk Ridge, 8 inches in Santaquin, 6.7 inches in Nephi, 7 inches in Levan, and 6 inches in Payson.
Heavy Snow, Wasatch Mountain Valleys
- When
- February 3, 12:00 AM MST to 2:00 PM MST
- Where
- Wasatch Mountain Valleys forecast zone
- Reported by
- Trained Spotter
Heavy snow was reported in the Wasatch Mountain Valleys, including 12 inches in Keetley and 10 inches in Liberty.
Heavy Snow, Wasatch Mountains I-80 North
- When
- February 3, 12:00 AM MST to 2:00 PM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- Trained Spotter
Heavy snow was reported, including 15 inches near Emigration Canyon and 14 inches at Powder Mountain. The Parish Creek SNOTEL received 0.9 inches of liquid equivalent precipitation, or approximately 13.5 inches of snow.
Heavy Snow, Wasatch Mountains South of I-80
- When
- February 3, 12:00 AM MST to 4:00 PM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Trained Spotter
Heavy snow was reported, including 15.5 inches at mid-canyon in Little Cottonwood Canyon. Also the Santaquin Meadows and Payson RS SNOTEL stations received 1 inch of liquid equivalent precipitation, or approximately 15 inches of snow.
Heavy Snow, Great Salt Lake Desert and Mountains
- When
- February 3, 12:00 AM MST to February 4, 4:00 PM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Reported by
- SNOTEL
Several SNOTEL stations received significant precipitation. The Bevans Cabin and Dry Fork SNOTEL stations received 1.7 inches of liquid equivalent precipitation, or approximately 25 inches of snow, while the Rocky Basin SNOTEL received 1.4 inches of liquid equivalent precipitation, or approximately 21 inches of snow. The George Creek SNOTEL received 1 inch of liquid equivalent precipitation, or approximately 15 inches of snow.
Heavy Snow, Southern Mountains
- When
- February 3, 2:00 AM MST to February 4, 4:00 AM MST
- Where
- Southern Mountains forecast zone
- Reported by
- COOP Observer
A COOP observer 5 E of Cedar City reported 17 inches of snow. In addition, the Brian Head and Yankee Reservoir SNOTEL stations received 0.8 inches of liquid equivalent precipitation, or approximately 17 inches of snow.
Heavy Snow, West Central Utah
- When
- February 3, 3:00 AM MST to 8:00 PM MST
- Where
- West Central Utah forecast zone
- Reported by
- Trained Spotter
Heavy snow was reported in West Central Utah, including 10.3 inches in Fillmore and 7.6 inches in Oak City.
Heavy Snow, Southwest Utah
- When
- February 3, 3:00 AM MST to 2:30 PM MST
- Where
- Southwest Utah forecast zone
- Reported by
- Trained Spotter
Heavy snow was reported in Southwest Utah, including 9.5 inches in Summit and 7.7 inches in Cedar City.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and High Wind in New Mexico, February 3 to 5, 202056 kt wind · 13 events
- Frost and Freeze in California, February 3 to 5, 202012 events
- High Wind in Nevada, February 3, 202070 kt wind · 8 events
- Winter Weather in Colorado, February 3 to 4, 20208 events
- High Wind in Arizona, February 3, 202068 kt wind · 6 events
- Winter Storm and Winter Weather in Colorado, February 3 to 4, 20206 events
- Winter Storm and Heavy Snow in Alaska, February 3 to 4, 20203 events
- High Wind in Texas, February 3, 202057 kt wind · 2 events
- Winter Weather in Utah, February 3, 20202 events
- Heavy Snow in Nevada, February 3 to 4, 20202 events
- Heavy Snow in Nebraska, February 3 to 4, 20201 event
- Funnel Cloud in Puerto Rico, February 3, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878584, 878586, 878587, 878588, 878589, 878590, 878591, 878600, 878602, 878594, 878599.